Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 86, NWS Buffalo, NY

August 10, 2021

NWS Buffalo, NY issued this special marine warning at Aug 10, 2021, 6:29 PM EDT. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 6:29 PM EDT (22:29 UTC)
Expired
Aug 10, 2021, 7:44 PM EDT
In force
75 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 52 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WHUS51 KBUF 102229
SMWBUF
LOZ044-045-064-065-110000-
/O.NEW.KBUF.MA.W.0086.210810T2229Z-210811T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
629 PM EDT Tue Aug 10 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Fair Haven to Sackets Harbor...

* Until 800 PM EDT.

* At 629 PM EDT, strong thunderstorms were located along a line
  extending from 15 nm north of Oswego to near Fair Haven, moving
  east at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pillar Point, Oswego, Mexico Bay, Southwick Beach, Henderson
  Harbor, Westcott Beach, Selkirk Beach, Stony Point, Sandy Island
  Beach, Black River Bay, Sackets Harbor, North Pond and Fair Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4388 7609 4382 7618 4371 7616 4368 7612
      4351 7619 4348 7629 4349 7640 4339 7659
      4332 7665 4330 7671 4382 7656 4404 7603
TIME...MOT...LOC 2229Z 248DEG 18KT 4369 7662 4336 7673 

HAIL...0.00IN
WIND...>34KTS

$$

Zaff
2 follow-up statements
512 
FZUS71 KBUF 102312
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
712 PM EDT Tue Aug 10 2021

LOZ044-045-064-065-110000-
/O.CON.KBUF.MA.W.0086.000000T0000Z-210811T0000Z/
712 PM EDT Tue Aug 10 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 800 PM EDT...

For the following areas...
  Lake Ontario from Oswego to Sackets Harbor...

At 711 PM EDT, strong thunderstorms were located along a line
extending from Stony Point to near Mexico Bay, moving northeast at 25
knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Pillar Point, Black River Bay, Mexico Bay, Southwick Beach, Sackets
Harbor, North Pond, Henderson Harbor, Westcott Beach, Selkirk Beach,
Stony Point, Sandy Island Beach and Oswego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4393 7607 4392 7608 4388 7609 4382 7618
      4371 7616 4368 7612 4351 7619 4348 7629
      4349 7640 4347 7648 4390 7637 4404 7603
TIME...MOT...LOC 2311Z 241DEG 25KT 4384 7630 4350 7634 

HAIL...0.00IN
WIND...>34KTS

$$

Zaff
133 
FZUS71 KBUF 102344
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
744 PM EDT Tue Aug 10 2021

LOZ044-045-064-065-102354-
/O.CAN.KBUF.MA.W.0086.000000T0000Z-210811T0000Z/
744 PM EDT Tue Aug 10 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
  Lake Ontario from Oswego to Sackets Harbor...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4393 7607 4392 7608 4388 7609 4382 7618
      4371 7616 4368 7612 4351 7619 4348 7629
      4349 7640 4347 7648 4390 7637 4404 7603
TIME...MOT...LOC 2341Z 248DEG 18KT 4390 7611 4356 7615 

$$

Zaff

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 10, 4:58 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 10, 4:58 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
458 PM EDT Tue Aug 10 2021

.SYNOPSIS...
It will be hot and humid for the bulk of the area through Thursday.
The most oppressive heat will be Wednesday when heat index
values will be at or above 100F for much of the area. The sultry
conditions will only be tempered by passing showers and
thunderstorms, some of which could be strong to severe later
today and again on Thursday. Cooler and notably more comfortable
conditons can then be expected for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Radar imagery is depicting scattered showers and thunderstorms
across the northern portions of the area ranging from Buffalo east
through Watertown. At the moment there is a lull in activity across
the western Southern Tier, due to the high cirrus shield expanding
north from the the line of showers entering northern West Virginia,
as per the recent satellite imagery.

That all being said the main forecast concern continues to be the
potential for strong to severe thunderstorms late this afternoon
through early evening. Model guidance is not in good agreement with
most mesoscale guidance generally more aggressive developing
convection than the lower resolution guidance is today. Increasingly
unstable this afternoon with ML CAPEs 1500-2000 J/Kg developing by
late afternoon. There also be ample wind shear in place to support
organized convection, with 700 mb winds increasing to 35-40 kts
along with some directional shear this afternoon and early evening.
Expect storms to continue to develop across Western New York late
this afternoon/early evening then expand in coverage, potentially
developing into a line as the activity moves eastward across the
area through around 9 p.m. Gusty winds would be the primary severe
weather threat.

There's also a secondary threat of locally heavy rainfall and
flooding today. Storms will be moving which could mitigate this risk
some, but with the 12Z Buffalo sounding showing a precipitable water
values of 1.84 inches locally heavy downpours are also a concern.

Otherwise, today will be another hot day with heat index values
rising into the 90s. Showers and storms, along with infiltrating
upper level clouds from neighboring storms may keep high
temperatures cooler in some spots so it's possible some areas may
not quite hit the heat advisory criteria this afternoon. Even so, it
will be hot and humid and at least very close to heat advisory
criteria, with no changes in the headlines planned for today.

Steadier showers and thunderstorms will end from west to east
tonight. However, cannot rule out isolated convection anywhere
though the night though with elevated instability remaining high and
any disturbances ripple across in zonal flow. Another warm and muggy
night with min temps in the 70s across the lake plains and mid to
upper 60s across higher terrain.

Wednesday will be hot and oppressively humid. Dew points will rise
into the mid 70s, and when combined with the hot temperatures will
support heat index values in the mid 90s to 105. Heat advisories
already in place for the areas which will be hottest, which will be
the lake plains including the Buffalo and Rochester metro areas.
Have also issued a heat advisory for the Western Southern Tier and
Southern Erie and Wyoming counties for Wednesday.

Don't expect convection to be quite as widespread on Wednesday, but
MLCAPES will increase to 2000-2500J/kg which is VERY impressive for
our region. This could support localized torrential downpours.
Weaker shear, but pulse downbursts will also be possible during the
afternoon and evening hours. Coverage may increase late with
approach of another shortwave trough in the quasi-zonal flow. SPC
and WPC have marginal risks again for our area for severe and
excessive rainfall.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Hot and humid weather continues through the second half of the
workweek, with chances for showers and thunderstorms persisting
through Friday night.

The period kicks off with another round of sultry conditions
Wednesday night, with leftover convection slowly tapering off
through the night. Good sleeping weather will be difficult to come
by with dewpoints hovering in the low 70s and low temps expected
mainly in the mid 70s.

Heat and humidity rolls right into Thursday. Though afternoon
convection may knock the temperatures down a degree or two in spots,
the expectation is that highs will reach the mid 80s to lower 90s.
With dewpoint still well into the 70s, Heat Advisories may again be
needed along the Lake Plains, where the warmest temps are expected.

A weakening cold front approaches the eastern Great Lakes Thursday
afternoon and evening, where it will then likely stall out. As the
area sits in the warm sector, more widespread showers and
thunderstorms will likely break out during the day. Though 0-6km
shear is generally unimpressive at 25-30kts, forecast model
soundings show ample MLCAPE values pushing into the 2500-3500J/kg
range, with the higher instability found in the Southern Tier. With
PWATs surging close to 2.0 inches across the region, any stronger
storms will likely have the potential to produce torrential
downpours and gusty winds. WPC has placed our region in a Marginal
Risk for Excessive Rainfall, while SPC has the area in a Marginal
Risk for SVR storms. The main threat looks to be damaging wind
gusts. This will be continued to be highlighted in the HWO.

Shower and thunderstorm coverage will again wane with the loss of
daytime heating Thursday night, which will likely be the last muggy
night in the week-long stretch. Temperatures will only drop back
into the low to mid 70s while dewpoints remain in the upper 60s/low
70s.

For Friday, another round of showers and thunderstorms will be
possible in the afternoon as the main trough axis pushes eastward
and the previously stalled cold front then crosses the area Friday
night. Though the greatest instability looks to be mainly to our
south/southwest this far out, SPC has has highlighted a portion of
the area under a potential risk for severe weather, primarily from
the Southern Tier up through the Finger Lakes region.
Shower/thunderstorm chances again fall off after the frontal passage
and the loss of daytime heating. Relief from the heat is in store
behind the front as lows Friday night drop into the upper 50s and
low 60s, with significantly less humidity.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A longwave upper level trough will be slowly moving east on
Saturday, with a shortwave ridge moving in by Sunday. Aside from
residual shower potential well inland, WNY should remain dry and
notably cooler when compared to earlier in the week, as surface high
pressure moves overhead. There will likely be typical morning inland
valley fog.

Monday and Tuesday should continue to feature mostly dry weather,
while temperatures creep upward.  There may be enough moisture on
Tuesday for a brief afternoon shower or thunderstorm.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Conglomeration of flight conditions ranging from VFR to IFR across
the area late this afternoon. Across the northern portions of the
area from KBUF to KART, scattered showers and thunderstorms have
developed. Within showers expect risks of briefly lower conditions
due to heavy rain. Shower and storm activity should move eastward as
a mid-level trough pushes across the region around 01Z. Otherwise,
MVFR status continues to linger across the Southern Tier, impacting
KJHW.

Although a shower or isolated thunderstorm cannot be ruled out
tonight and Wednesday morning, the vast majority of the area will be
rain-free. Low clouds and some fog tonight. Mainly VFR, but MVFR/IFR
may occur after midnight, most widespread higher terrain of Southern
Tier and east of Lake Ontario. Fog and low clouds will dissipate
Wednesday morning.

Outlook...

Wednesday afternoon and night...Mainly VFR with a chance of
afternoon showers and thunderstorms.
Thursday and Friday...Widespread showers and thunderstorms will
produce mainly MVFR conditions across the area, with IFR
possible in any stronger storms.
Saturday...Mainly VFR. A chance of showers early.
Sunday...VFR.

&&

.MARINE...
Primary issue through Friday will be risk of strong to severe storms
at times on the waters. Mariners need to stay weather aware and have
way to receive Special Marine Warnings that could be issued.

SSW winds 10 to 15 knots this will place the highest waves in
Canadian waters but may produce some chop further offshore through
this evening.

Otherwise, generally light winds and negligible waves of less than 1
foot (less than 2 feet open waters) expected tonight and
Wednesday. Winds and waves do increase slightly on Thursday
ahead of trough moving through region. Right now conditions look
to stay below Small Craft Advisory thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Wednesday for NYZ001>007-010-011-
     013-014.
     Heat Advisory from noon to 8 PM EDT Wednesday for NYZ012-
     019>021-085.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/EAJ
SHORT TERM...AR/PP
LONG TERM...Zaff
AVIATION...Apffel/EAJ
MARINE...Apffel
Hazardous weather outlook, Aug 10, 2:55 PM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
255 PM EDT Tue Aug 10 2021

NYZ010-011-111900-
Northern Erie-Genesee-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front. It will continue to be hot and humid
Thursday, which may require heat advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-111900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front. It will continue to be hot and humid
Thursday, which may require heat advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-111900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

It will be very warm and humid today with heat index values of 90 to
95, particularly in the valleys.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-111900-
Lewis-
255 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

It will be very warm and humid Wednesday through Thursday with heat
index values of 90 to 95, particularly in the Black River Valley.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-111900-
Jefferson-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
255 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:13 AM EDTSpecial Weather StatementBUFChautauqua62 min
Aug 10, 3:49 PM EDTSpecial Marine WarningBUF86 min
Aug 10, 5:49 PM EDTSpecial Marine WarningBUF41 min
Aug 10, 5:53 PM EDTSpecial Marine WarningBUF52 min
Aug 10, 7:18 PM EDTSpecial Weather StatementBUFOswego27 min
Aug 10, 7:26 PM EDTSevere Thunderstorm WarningBUFOswego49 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.